Drought, Animas River Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Below normal precipitation for the month of June following an early departure of the winter snowpack resulted in increased dryness and worsening drought conditions, particularly across southwest Colorado. Water supply and agricultural concerns increased and numerous fire restrictions were put into place.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Below normal precipitation for the month of June following an early departure of the winter snowpack resulted in increased dryness and worsening drought conditions, particularly across southwest Colorado. Water supply and agricultural concerns increased and numerous fire restrictions were put into place. Drought conditions increased to severe across southwest Colorado while moderate drought conditions developed across most of west central and northwest Colorado. For a continuation on this drought situation please see the July 2006 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 1:00 PM MST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT WED MAY 31 2006 .SHORT TERM (TONIGHT THROUGH FRIDAY)... THE COOL SNAP IS OVER AND WILL SOON BECOME A DISTANT MEMORY. WARM RIDGE WILL AGGRESSIVELY BUILD ALONG 110W DURING THE NEXT TWO DAYS...WITH THE HIGH PRESSURE DOME COVERING THE FOUR CORNER STATES. H7 TEMPERATURES WILL CLIMB FROM 6C THIS MORNING TO 16C BY FRIDAY AFTERNOON. THIS WARMING WILL QUICKLY TRANSLATE TO THE SURFACE...WITH AFTERNOON TEMPS RANGING FROM THE MID 80S IN THE HIGHER VALLEYS TO THE MID 90S IN THE LOWER VALLEYS (AROUND 100 IN THE HOTTER SE UTAH VALLEYS). WITH SUCH A LARGE DOME OF HIGH PRESSURE...SUBSIDENCE WILL DOMINATE THROUGH THE SHORT TERM PERIOD WITH WIDESPREAD CLEAR CONDITIONS. DIURNAL WIND CIRCULATIONS THAT HAVE BEEN DISRUPTED DURING THE PAST COUPLE OF DAYS WILL RETURN TO NORMAL TONIGHT. BY FRIDAY AFTERNOON...WITH A DEEP LAYER OF A DRY ADIABATIC LAPSE RATE...EXPECT SOME AFTERNOON CONVECTION TO FORM OVER THE HIGHEST MOUNTAINS AND RIDGETOPS. THE ONLY AREA WHERE MODELS INDICATE ANY HINT OF CONVECTIVE POTENTIAL IS OVER THE SAN JUAN MOUNTAINS. THE NAM12 GOES AS FAR AS SHOWING LIGHT RAINFALL OVER THE SAN JUAN MOUNTAINS AROUND PAGOSA SPRINGS AND WOLF CREEK PASS ON THURSDAY AND FRIDAY AFTERNOON. WITH CURRENT DEW POINTS IN THE SINGLE DIGITS AND TEENS (BUT MODIFYING TO THE 20S AND 30S BY FRIDAY)...THE NAM12 OVERDOES THE CONVECTIVE PRECIPITATION. BUT THE TREND OF AFTERNOON CONVECTION BENEATH THE STRONG HIGH CORE IS CORRECT...AND TYPICAL FOR THIS TIME OF YEAR. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... ANTICIPATED LARGE-SCALE PATTERN STILL KEEPS AN UPPER LEVEL RIDGE OVER THE AREA THIS PERIOD. MOST OF THE PAC ENERGY STAYS WELL NORTH OF US...ALTHOUGH SOME SMALLER WEAKER IMPULSES COULD BRUSH THE NORTH THIS WEEKEND. DAYTIME TEMPS WILL BE ABOVE NORMAL. LOW LEVELS SHOULD REMAIN QUITE DRY THROUGH THE WEEKEND...WITH FORECAST 700 MB DEWPT DEPRESSIONS RUNNING 20-25C. 12Z GFS INDICATES SOME INCREASED HUMIDITY AT 500 MB SAT AFTN-SUN...HOWEVER. THIS COMBINED WITH STEEP LAPSE RATES AND POSSIBLE WEAK UPPER WAVES MAY ALLOW AN ISOLATED DRY THUNDERSTORM OR TWO TO DEVELOP OVER THE MTNS DURING THE AFTNS...AND DECIDED TO ADD A SLIGHT CHANCE OF DRY THUNDERSTORMS TO THE WEATHER GRID FOR SAT-SUN. MOISTURE SEEMS TO GRADUALLY INCREASE NEXT WEEK UNDERNEATH THE RIDGE FOR A SLIGHT CHANCE OF AFTN T-STORMS MON-WED...FAVORING THE SAN JUAN MTNS. && .HYDROLOGY... RIVERS...SMALL CREEKS AND STREAMS ACROSS NORTHWEST COLORADO AND NORTHEAST UTAH WILL CONTINUE TO FALL THROUGH FRIDAY. HOWEVER...THE HIGHEST LEVEL SNOWPACK WILL BEGIN TO MELT OVER THE NEXT FEW DAYS DUE TO THE HIGH TEMPERATURES. THIS WILL RESULT IN A SECOND...YET LESSER...PEAK AROUND MONDAY OR TUESDAY ON A NUMBER OF WATERWAYS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 611 AM MDT WED MAY 31 2006 COZ001>014-017>023-UTZ022>025-027>029-011200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 611 AM MDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FRIDAY THROUGH TUESDAY...MAINLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CJC
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514765, 5514766, 5514767, 5514768, 5514769, 5514770, 5514771, 5514772, 5514773, 5514774, 5514775, 5514776, 5514777, 5514778, 5514779, 5514780, 5514781, 5514782, 5514783, 5514784, 5514785.